Wisconsin, 2024

Hail in Wisconsin, May 13, 2024

May 13, 2024 · NWS MKX · 2 events in 1 county or zone

Scattered thunderstorms developed along a warm front over southeast WI. One storm produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Scattered thunderstorms developed along a warm front over southeast WI. One storm produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 13, 9:30 AM CST, 3 hours 20 minutes earlier. Its key messages:

  • Widespread showers with embedded thunderstorms are expected this afternoon and evening. A few early-afternoon thunderstorms may produce briefly gusty winds and marginally severe hail.
  • Smoke from Canadian wildfires will continue to impact air quality through this afternoon in portions of southwestern Wisconsin.
  • Additional rounds of showers and storms expected to impact southern Wisconsin late this week and into this weekend.
Area forecast discussion, May 13, 9:30 AM CST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1030 AM CDT Mon May 13 2024

.KEY MESSAGES...

- Widespread showers with embedded thunderstorms are expected
  this afternoon and evening. A few early-afternoon
  thunderstorms may produce briefly gusty winds and marginally
  severe hail.

- Smoke from Canadian wildfires will continue to impact air
  quality through this afternoon in portions of southwestern
  Wisconsin.

- Additional rounds of showers and storms expected to impact
  southern Wisconsin late this week and into this weekend.

&&

.UPDATE...
Issued 1021 AM CDT Mon May 13 2024

We are currently keeping an eye on a cold front that is slowly
working it's way south over the area. It is currently located
roughly along a line from the Dells to Sheboygan. This
afternoon, instability is expected to build along this boundary
and lift from frontal convergence will drive thunderstorm
development. Shear will be weak, limiting storm organization,
but steep low level lapse rates and large sfc dewpoint
depressions will support gusty winds, and max lapse rates
approaching 7 C/km aloft could support marginally severe hail if
a storm maintains a vigorous enough updraft before shear limits
its development.

We do expect a reissuance of the Air Quality Advisory from the
DNR at some point this morning with wildfire smoke present on
visible satellite behind the front and sfc vis down to as low as
2 1/2 miles for some north-central Wisconsin locations. Stay
tuned for updates.

CMiller

&&

.SHORT TERM...
Issued 402 AM CDT Mon May 13 2024

Today through Tuesday:

A weak cold front is draped across northern Wisconsin, slowly
progressing southward through today. With subsidence behind this
cold front, areas of smoke and poor air quality remain possible
across portions of central Wisconsin through this morning.
Meanwhile, low pressure developing in eastern Kansas this
morning will approach the Middle Mississippi Valley this
afternoon and lead to convergence-based showers and
thunderstorms in far southern Wisconsin. Light southeasterly
winds are expected through much of the day, with a lake breeze
enhanced by the weak northern cold front pushing inland this
afternoon and providing an additional trigger for shower and
thunderstorm development.

Early in the afternoon, with initial thunderstorm development,
surface based CAPE values close to 800 J/kg, boundary layer
lapse rates close to dry adiabatic, and inverted-v sounding
signatures lead to concerns for briefly gusty winds under
heavier storms. However, this threat looks to remain very
isolated, with dewpoints expected to rise back into the upper
50s and bulk shear remaining near or below 25 kt providing less
support than yesterday. Going into the evening hours, expect
winds to rapidly turn northeasterly and bring in stable air from
Lake Michigan. Some elevated instability may remain, allowing
for continued embedded thunderstorms, but the main weather mode
looks to be showers.

Showers slowly sink southeastward overnight, exiting into
Tuesday morning. Meanwhile, low pressure to the south allows for
increased PGF winds from the north-northeast. Expect wind gusts
of 20 to 25 mph Tuesday into Tuesday evening before diminishing
as low pressure shifts into Ohio and weakens.

MH

&&

.LONG TERM...
Issued 402 AM CDT Mon May 13 2024

Tuesday night through Sunday:

Nely winds will continue Tue nt but gradually become lighter as
a sfc ridge builds south from Ontario into wrn WI. The sfc ridge
will then slowly moves across srn WI on Wed. Mostly clear skies
will continue for this period with high temps in the lower 70s
well inland from Lake MI.

A weak sfc trough and upper level trough will then move across MN
Wed nt and into WI on Thu. PWs will increase to 1 inch with
marginal instability ahead of this feature. The fcst soundings do
become fairly saturated in the low to mid levels with little to no
capping so the 50-60 percent PoPs of the NBM looks reasonable.
The showers will continue into the evening over se WI. Another
weaker shortwave trough will then approach and pass through srn WI
for Fri-Fri eve so will have to maintain 20-30 percent PoPs. High
temps will remain in the 70s away from the lake both days.

Upper ridging will then take hold for the weekend with some
differences in timing of the sfc warm frontal passage. A warm
weekend is expected with another Sunday possibly in the 80s. Rain
chances of 20-30 percent chances are forecast via warm, moist
advection.

Gehring

&&

.AVIATION...
Issued 1022 AM CDT Mon May 13 2024

Cloud cover is currently located along an axis from roughly KPVB
to KSBM this morning ahead of a cold front that is slowly
sinking south. This afternoon, instability will build along the
front and lead to thunderstorm development that may impact all
TAF sites. Winds north of the front will be northerly while
winds south of the front will be south to southwesterly. Any
ceilings late this morning into the afternoon will be VFR with
heights around 7000 to 9000 feet. Those should lower to around
4000 this afternoon as rain falls over the region, with bases
around 2500 ft possible with any storms. Overnight, ceilings
will lower to MVFR with the lowest heights around 1000ft along
the WI/IL border.

CMiller

&&

.MARINE...
Issued 402 AM CDT Mon May 13 2024

A weak cold front draped across the northern third of Lake
Michigan will slowly push southward through today. Expect
southwest winds ahead of this front, with light north winds
behind it. A few thunderstorms are possible across the southern
half this afternoon and evening ahead of this front. Northeast
winds will increase tonight into Tuesday as low pressure
develops in the Middle Mississippi Valley. Winds shift northerly
as low pressure tracks into Ohio Tuesday afternoon and evening,
with winds diminishing into Tuesday night as the low weakens. A
Small Craft Advisory is in effect late tonight through late
Tuesday night for elevated winds and waves in the nearshore
regions. Winds remain light and northerly through Wednesday as
high pressure over the Hudson Bay noses into the region. Winds
are expected to remain light through Thursday.

MH

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Small Craft Advisory...LMZ643-LMZ644-LMZ645-LMZ646...1 AM
     Tuesday to 4 AM Wednesday.

&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, May 13, 9:44 AM CST, 3 hours 6 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Milwaukee/Sullivan WI
1044 AM CDT Mon May 13 2024

WIZ046-047-051-052-056>060-062>072-141545-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
1044 AM CDT Mon May 13 2024

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...This Afternoon and Tonight

An Air Quality Alert is in effect for Marquette, Green Lake, Sauk,
Columbia, Iowa, and Dane Counties until midnight.

Scattered thunderstorms are expected this afternoon and evening. A
few storms may produce briefly gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A few thunderstorms may occur Thursday into Friday, with a slight
chance of isolated thunderstorms again this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-141545-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
1044 AM CDT Mon May 13 2024

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected this afternoon and evening.

A Small Craft Advisory is in effect starting late tonight for high
winds and waves.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Small Craft Advisory remains in effect Tuesday into Tuesday night
for additional high wind and waves.

A few thunderstorms may occur Thursday into Friday, with isolated
thunderstorms possible this weekend.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-141545-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
1044 AM CDT Mon May 13 2024

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected this afternoon and evening
across the southern half of the lake.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A few thunderstorms may occur Thursday into Friday across the
southern half of the lake, with a few isolated thunderstorms
possible this weekend.

www.weather.gov/mkx

In the hours before

Special weather statement, May 13, 12:40 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
140 PM CDT Mon May 13 2024

WIZ065-066-131930-
Waukesha WI-Milwaukee WI-
140 PM CDT Mon May 13 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN MILWAUKEE AND
NORTHEASTERN WAUKESHA COUNTIES THROUGH 230 PM CDT...

At 140 PM CDT, Doppler radar was tracking a strong thunderstorm over
Brookfield, or over Waukesha, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Milwaukee, Waukesha, West Allis, Wauwatosa, New Berlin, Brookfield,
Menomonee Falls, Mequon, Whitefish Bay, Pewaukee, Brown Deer, Fox
Point, Elm Grove, Bayside, West Milwaukee, Glendale, Butler, River
Hills, Milwaukee Hoan Bridge, and Shorewood.

This includes the following highways...
 Interstate 94 between mile markers 290 and 310.
 Interstate 43 between mile markers 73 and 83.
 Interstate 41 between mile markers 40 and 49.
 Interstate 41/894 between mile markers 0 and 2.
 Interstate 43/94 between mile markers 311 and 312.
 Interstate 794 between mile markers 1 and 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4303 8790 4301 8789 4301 8790 4295 8831
      4303 8837 4320 8801 4319 8790 4318 8788
      4312 8790 4310 8787 4307 8787
TIME...MOT...LOC 1840Z 246DEG 24KT 4303 8820

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

PATTERSON

The radar

The Milwaukee radar (KMKX), 33 km away, was scanning. The volume nearest the first event began at 18:48 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Waukesha

When
May 13, 12:50 PM CST
Where
Waukesha County, 1.67 mi WNW of New Berlin
Measured
0.75 in hail
Reported by
Public
Coordinates
42.990, -88.150

Hail, Waukesha

When
May 13, 1:03 PM CST to 1:06 PM CST
Where
Waukesha County, 1.66 mi ESE of Brookfield
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
43.060, -88.120

Three quarter inch hail falling with estimated winds of 40 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2024Every state in 2024This day in weather historyWarnings in Wisconsin, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1169955, 1169956.